Sleep apnea and snoring during menopause: the fault of the hormonal drop

Ladies, if you snore or have apnea when you reach 50, it may be due to the hormonal drop associated with menopause. At least that’s what a new scientific study, published in the journal Plos One (Source 1) this June 22, 2022.

This indicates that middle-aged women with low levels of estrogen and progesterone, the two main hormones of the female cycle, are more likely to snore or have symptoms of sleep apnea. Results that could in part explain why the prevalence of sleep apnea is higher in women after menopause.

Here, the research team analyzed data from 774 women aged 40 to 67, as part of a respiratory health survey conducted in seven European countries between 2010 and 2012. Participants completed questionnaires on their respiratory health, and provided a blood sample for hormone level analysis.

In all, 551 women in the study (71.2%) reported that they snored, and 411 reported having sleep apnea symptoms, usually because of what their partner reports to them. In all of these women, a doubling of blood levels of estrone, a type of estrogen, was associated with a 19% decrease in the risk of snoring. And a doubling of progesterone levels was associated with a 9% decrease in that same risk.

And in these snorers, a doubling of the concentrations of three estrogens (17β-estradiol, estrone and estrone 3-sulfate) was associated with a 17 to 23% drop in the risk of irregular breathing during sleep, one of the characteristic signs sleep apnea. A doubling of progesterone concentrations has been associated with a 12% drop in the risk of waking up feeling choked in the past year – again a symptom of sleep apnea.

In view of these data, the authors believe that adjusting female hormone levels could be a strategy to reduce the number of women with obstructive sleep apnea, which increases the risk of cardiovascular disease. It could also be a good way to identify the women most at risk, in order to act on other risk factors (obesity, consumption of alcohol and sedatives, etc.).

Leave a Comment